Michigan, 2007

Lake-Effect Snow in Michigan, January 24 to 25, 2007

January 24 to 25, 2007 · NWS MQT · 1 event in 1 county or zone

Heavy lake effect snow developed in Alger County during the overnight of the 24th-25th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy lake effect snow developed in Alger County during the overnight of the 24th-25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 24, 3:26 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 24, 3:26 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
326 PM EST WED JAN 24 2007

.SHORT TERM DISCUSSION (CURRENT THRU THU)...
12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW HI AMPLITUDE WRN
RDG/ERN TROF UPR FLOW WITH POSITIVE PNA/NEGATIVE NAO PATTERN LOCKING
COLD AIR IN PLACE OVER ERN NAMERICA. TWO SHRTWVS OF CONCERN EMBEDDED
WITHIN THIS FLOW. THE FIRST IS CURRENTLY DROPPING FM MANITOBA INTO
NW ONTARIO...AND THE SECOND IS MOVING FM HUDSON BAY INTO NW ONTARIO.
AREA OF THICKER CLD/SOME -SN ASSOCIATED WITH FIRST SHRTWV/DPVA/H85-5
QVECTOR CNVGC IS NOW MOVING INTO THE WRN CWA...BUT OVERALL PCPN
COVG/INTENSITY LIMITED BY DRY AIR SHOWN ON THE 12Z INL/YPL/YQD RAOBS
AND MINIMAL ISENTROPIC LIFT. BACK EDGE OF THICKER CLD ASSOCIATED
WITH THIS SHRTWV IS MOVING STEADILY S THRU NW ONTARIO...SFC DWPT
NEAR -20F AT YPL. FARTHER E...LES BANDS ARE PUSHING INTO THE NW SN
BELTS E OF MQT AS COLD AIR TO THE NW (12Z H85 TEMP AT YPL -21C)
FLOWS ACRS THE RELATIVELY WARM WATERS OF LK SUP. ALTHOUGH THESE
BANDS APPEAR TO BE GETTING MORE DISORGANIZED WITH INCRSD WIND SHEAR
AHEAD OF SHRTWV...SOME REFLECTIVITIES STILL AOA 28DBZ IN WRN MOST
BAND OVER WRN ALGER COUNTY IN AXIS OF LLVL CNVGC BTWN MORE WLY FLOW
ACRS THE WCNTRL CWA AND ELY FLOW OFF ONTARIO FARTHER TO THE E.
EARLIER SPOTTER REPORT NEAR AU TRAIN INDICATED SN FALLING AT THE
RATE OF AN INCH/HR UNDER THIS BAND. NO WX AND HARDLY ANY CLD
ASSOCIATED WITH SECOND SHRTWV AS 12Z MOOSONEE RAOB SHOWS PWAT ONLY
0.06 INCH.

MAIN FCST CONCERNS IN THE SHORT TERM REVOLVE ARND LES TRENDS AND
AMTS/GOING HEADLINES/NEED FOR ADDITIONAL HEADLINES.

TNGT/THU...SHRTWV MOVING FM MANITOBA FCST TO MOVE INTO NRN WI BY 00Z
AND THEN INTO THE OH VALLEY BY 12Z THU. SECOND SHRTWV FCST TO REACH
NR ANJ BY 12Z THU BEFORE MOVING INTO NY STATE BY 00Z FRI. ALTHOUGH
DPVA/H85-5 QVECTOR CNVGC BEHIND FIRST SHRTWV WL BE EXITING THE FA BY
EARLY THIS EVNG...EXPECT LES IN THE COLD NNW FLOW IN THE WAKE OF
THIS SHRTWV TO BE ONGOING DOWNWIND OF LK SUP. GFS FCST SDNGS SHOW
FAIRLY DEEP MSTR AT 00Z INCLUDING FVRBL SN GROWTH LYR UP TO H6 OVER
THE E WITH FAIRLY UNIDIRECTIONAL NNW FLOW BLO INVNR AS HI AS H8. IN
ADDITION TO EARLIER ADVY ISSUED FOR GOGEBIC/ONTONAGON ZNS AND WRNG
FOR ALGER COUNTY WHERE LLVL CNVGC WL BE MOST PERSISTENT ALG EXISTING
SFC TROF...WL POST ADVY FOR MQT/SCHOOLCRAFT/DELTA COUNTIES TO
ACCOUNT FOR FVRBL NLY FLOW AND DPVA/SOME H85-5 QVECTOR CNVGC
ACCOMPANYING PASSAGE OF SECOND SHRTWV LATER OVER THE E. SINCE THESE
DYNAMICS WILL MISS THE WRN ZNS (SECOND SHRTWV TRACKING WELL TO THE
E) AND ARRIVING DRIER AIR BEGINNING TNGT WL HAVE A SHORTER FETCH
OVER WRN LK SUP...ADVYS FOR WRN ZNS ONLY NECESSARY THRU 12Z THU...
WHEN GFS FCST SDNG FOR IWD SHOWS INVRN BASE AT 12Z THU FALLING TO
H9. CONSIDERED ADVY FOR LUCE COUNTY AS WELL...BUT SHORTER FETCH WITH
BONE DRY AIRMASS UPSTREAM/POORER SN GROWTH WITH H85 TEMPS FALLING
TOWARD -25C BY 12Z THU SUG HEADLINE NOT NECESSARY THERE. EXPECT LES
TO DIMINISH EVEN OVER THE ERN ZNS LATER ON THU WITH APRCH OF SFC HI
PRES/MORE ACYC FLOW/LOWERING INVRN BASE TO H9.

AS FOR TEMPS...STRONG NLY FLOW TNGT/LK SUP MODERATION SHOULD HOLD
TEMPS UP HIER TNGT THAN MIGHT BE EXPECTED FOR INCOMING DRY AIR.
EXPECT LOWEST TEMPS OVER THE ERN ZNS WITH POTENTIAL LAND BREEZE OFF
ONTARIO. LO END OF MOS GUIDANCE SEEMS MORE APPROPRIATE FOR HI TEMPS
ON THU.

COORDINATED WITH DLH/GRB.

KC

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

SLEET OR FREEZING DRIZZLE FOR THURSDAY NIGHT INTO FRIDAY?  AT THIS
TIME...THIS SEEMS MORE LIKELY TO OUR SOUTH...AND WHILE UTILIZING THE
GFS...WITH MORE MOISTURE AND COOLER AIR OVER OUR AREA...WILL KEEP
SNOW ACROSS THE UPPER PENINSULA.  THE 500MB RIDGE SHOULD BE DIRECTLY
OVERHEAD AROUND 18Z FRIDAY.  STILL...WITH THE UPSTREAM LOW GEARING
UP TO SINK TOWARDS UPPER MICHIGAN...AN EXTENDED DRY PERIOD IS NOT
FIGURED AS THE SURFACE HIGH PRESSURE CENTER IS LONG GONE...AND OVER
THE EASTERN GREAT LAKES BY THIS TIME.

AS FOR FRIDAY NIGHT...OUR FORECAST TEMPS SEEMED TOO LOW WHEN
COMPARED TO UPDATED MODEL DATA.  WENT AHEAD AND ADJUSTED UP FROM 1-3
DEGREES ACROSS THE BOARD...WHICH IS STILL TOWARDS THE LOWER END OF
GUIDANCE VALUES.  CAA WILL BE MOVING IN AT THIS TIME...AS THE
CLIPPER SYSTEM MOVES OUT OF OF SOUTHEASTERN MANITOBA FRIDAY...AND
OVER THE EASTERN THIRD OF LAKE SUPERIOR BY O6Z SATURDAY.  WE MAY
NEED TO MAKE FURTHER ADJUSTMENTS TO THE TEMPERATURES FOR THIS
PERIOD...AS I HAVE HAVE A HARD TIME BELIEVING THAT WE WOULD BE ABLE
TO CLEAR OUT...TO REALIZE THE COOLER GUIDANCE TEMPS CLOSE TO OUR
CURRENT FORECAST WITH THE AMOUNT OF LOW LEVEL MOISTURE BEING
PRODUCED BY THE MODELS FRIDAY NIGHT INTO SATURDAY MORNING.  POP WISE
FOR FRIDAY NIGHT...WITH DISCREDITING THE NAM WHICH HAD PROBLEMS IN
THE NEAR TERM WITH TEMPERATURES OVER THE CWA...AND THE FACT THAT
DURING THE FRIDAY INTO SATURDAY TIME PERIOD THAT IT IS FURTHER NORTH
AND EAST OF A MAJORITY OF THE OTHER MODELS...HAVE A HARD TIME GOING
WITH ANY DRY AREAS.  STILL...BELIEVE THAT THE BEST CHANCE FOR ANY
PLACE TO STAY DRY WILL BE ACROSS THE SOUTH...SO HAVE MANIPULATED THE
POP AND WEATHER GRIDS ACCORDINGLY.  COOLER AIR WILL SLIDE INTO THE
AREA...AS NOTED PREVIOUSLY...WITH 850MB TEMPERATURES FALLING FROM
ROUGHLY -10C AT 00Z SATURDAY TO -22C BY 12Z SUNDAY (THEN CONTINUING
AROUND THIS MARK THROUGH MONDAY AFTERNOON).  AS THIS COOLER AIR
SLIDES IN...AND WE HAVE AN EXTENDED PERIOD OF NORTH TO NORTHWESTERLY
FLOW NEAR THE SURFACE...WE WILL NEED TO CONTINUE MONITORING FOR THE
POSSIBILITY OF ENHANCE PRECIPITATION DUE TO LAKE
EFFECT...PARTICULARLY 12Z SATURDAY THROUGH 00Z SUNDAY ENHANCED BY
THE COLD FRONT SLIDING SOUTHWARD ACROSS THE FORECAST AREA.

OTHERWISE FOR SUNDAY THROUGH WEDNESDAY (DAYS 4 - 7)...COOLER HAS
BEEN THE TREND TODAY...ADJUSTING TEMPERATURES FROM DAY 4 (SUNDAY) ON
DOWNWARD.  FOR THE MOST PART...DID NOT DEVIATE MUCH FROM HPC
GUIDANCE FOR THIS PERIOD...WITH ONLY SMALL SCALE ADJUSTMENTS DEEMED
NECESSARY AT THIS TIME.  THE PRELIMINARY AND FINAL GUIDANCE
CONTINUES TO DEVIATE FROM THE NAM...AND FOLLOWS THE GFS FOR THE MOST
PART OVER OUR REGION.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
  LAKE EFFECT SNOW WARNING FOR MIZ006 TNGT THRU 22Z THU.
  LAKE EFFECT SNOW ADVISORY FOR MIZ005-013 TNGT UNTIL 18Z THU.
  LAKE EFFECT SNOW ADVISORY FOR MIZ002-009 TNGT THRU 12Z THU.
  LAKE EFFECT SNOW ADVISORY FOR MIZ014-085 TNGT THRU 22Z THU.

&&

.SHORT TERM...KC
.LONG TERM...KF
Hazardous weather outlook, Jan 24, 4:46 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
446 PM EST WED JAN 24 2007

MIZ002-009-252200-
ONTONAGON-GOGEBIC-
446 PM EST WED JAN 24 2007 /346 PM CST WED JAN 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

EXPECT 1 TO 4 INCHES OF ADDITIONAL LAKE EFFECT SNOWFALL TONIGHT
BEFORE THE SNOW SHOWERS DIMINISH LATE. THE HEAVIEST SNOW WILL
FALL OVER HIGHER TERRAIN FROM WHITE PINE TO IRONWOOD. SEE THE LATEST
WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

MODERATE TO HEAVY LAKE EFFECT SNOW IS POSSIBLE FRIDAY NIGHT OVER
WESTERN UPPER MICHIGAN AND SATURDAY INTO SUNDAY ACROSS ALL OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

MIZ001-003-004-084-252200-
KEWEENAW-NORTHERN HOUGHTON-BARAGA-SOUTHERN HOUGHTON-
446 PM EST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

SEE THE LATEST WINTER WEATHER STATEMENT FOR
FURTHER DETAILS.

MODERATE TO HEAVY LAKE EFFECT SNOW IS POSSIBLE FRIDAY NIGHT OVER
WESTERN UPPER MICHIGAN AND SATURDAY INTO SUNDAY ACROSS ALL OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MIZ005-013-014-085-252200-
MARQUETTE-DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
446 PM EST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

A LAKE EFFECT SNOW ADVISORY IS IN EFFECT. SNOWFALL AMOUNTS OF
GENERALLY 1 TO 5 INCHES WILL BE POSSIBLE TONIGHT....WITH THE
HIGHER AMOUNTS ACROSS THE HIGHER ELEVATIONS...MAINLY EAST OF
BIG BAY AND NEGAUNEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT THROUGH MID TO LATE
AFTERNOON THURSDAY...WITH ADDITIONAL 1 TO 4 INCHES OF SNOW
POSSIBLE THURSDAY. SEE THE LATEST WINTER WEATHER STATEMENT FOR
FURTHER DETAILS.

MODERATE TO HEAVY LAKE EFFECT SNOW IS POSSIBLE SATURDAY INTO
SUNDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

MIZ006-252200-
ALGER-
446 PM EST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

A LAKE EFFECT SNOW WARNING IS IN EFFECT. SNOWFALL AMOUNTS OF 3 TO
7 INCHES WILL BE POSSIBLE TONIGHT...WITH THE HEAVIEST SNOW FALLING
WEST OF MUNISING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE LAKE EFFECT SNOW WARNING REMAINS IN EFFECT THROUGH LATE
AFTERNOON THURSDAY...WITH ADDITIONAL 3 TO 5 INCHES OF SNOW
POSSIBLE THURSDAY. SEE THE LATEST WINTER WEATHER STATEMENT FOR
FURTHER DETAILS.

MODERATE TO HEAVY LAKE EFFECT SNOW IS POSSIBLE SATURDAY INTO
SUNDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

MIZ007-252200-
LUCE-
446 PM EST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

SNOW ACCUMULATION OF 2 TO 4 INCHES OF SNOW WILL BE POSSIBLE
TONIGHT ACROSS LUCE COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

MODERATE LAKE EFFECT SNOW FROM LAKE MICHIGAN IS POSSIBLE FRIDAY
FOR SOUTHERN LUCE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MIZ010>012-252200-
IRON-DICKINSON-MENOMINEE-
346 PM CST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A LAKE EFFECT SNOW BAND FROM LAKE MICHIGAN MAY DEVELOP ON FRIDAY
BETWEEN THE GARDEN PENINSULA AND BLANEY PARK...DEPOSITING
SIGNIFICANT SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-252200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
446 PM EST WED JAN 24 2007 /346 PM CST WED JAN 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED ACROSS ALL OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HEAVY FREEZING SPRAY IS POSSIBLE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-252200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
446 PM EST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Alger

When
January 24, 7:00 PM EST to January 25, 7:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Eight inches of snowfall observed in 12 hours at Eben Junction.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10691.